Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Calabi-Yau three-folds and moduli of abelian surfaces II


Authors: Mark Gross and Sorin Popescu
Journal: Trans. Amer. Math. Soc. 363 (2011), 3573-3599
MSC (2000): Primary 14K10, 14J32
DOI: https://doi.org/10.1090/S0002-9947-2011-05179-2
Published electronically: January 28, 2011
MathSciNet review: 2775819
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give explicit descriptions of the moduli spaces of abelian surfaces with polarizations of type $ (1,d)$, for $ d=12,14,16,18$ and $ 20$. More precisely, in each case we show that a certain choice of moduli space of such abelian surfaces with a partial level structure can be described explicitly and is unirational, and in some cases rational. These moduli spaces with partial level structure are covers of the ordinary moduli spaces, so the Kodaira dimension of the ordinary moduli spaces in these cases is $ -\infty$. In addition, we give a few new examples of Calabi-Yau three-folds fibred in abelian surfaces. In the case of $ d=20$, such Calabi-Yau three-folds play a key role in the description of the abelian surfaces.


References [Enhancements On Off] (What's this?)

  • 1. Aure, A., ``Surfaces on quintic threefolds associated to the Horrocks-Mumford bundle'', in Lecture Notes in Math., 1399 (1989), 1-9, Springer. MR 1034252 (91c:14050)
  • 2. Aure, A.B., Decker, W., Hulek, K., Popescu, S., Ranestad, K., ``The Geometry of Bielliptic Surfaces in $ \textbf{P}^4$'', Internat. J. Math., 4 (1993), 873-902. MR 1250253 (94m:14043)
  • 3. Aure, A.B., Decker, W., Hulek, K., Popescu, S., Ranestad, K., ``Syzygies of abelian and bielliptic surfaces in $ \textbf{P}\sp 4$'', Internat. J. Math. 8 (1997), no. 7, 849-919. MR 1482969 (99a:14049)
  • 4. Bak, A., Bouchard, V., Donagi, R., ``Exploring a new peak in the heterotic landscape'', preprint, arXiv:0811.1242.
  • 5. Bayer, D., Stillman, M., ``Macaulay: A system for computation in algebraic geometry and commutative algebra source and object code available for Unix and Macintosh computers''. Contact the authors, or download from math.harvard.edu via anonymous ftp.
  • 6. Beauville, A., ``Variétés de Prym et jacobiennes intermédiares'', Ann. Sci. École Norm. Sup. (4), 10 (1977), 309-391. MR 0472843 (57:12532)
  • 7. Birkenhake, Ch., Lange, H., ``Fixed-point free automorphisms of abelian varieties'', Geom. Dedicata, 51 (1994), 201-213. MR 1293798 (95g:14052)
  • 8. Borisov, L., Căldăraru, A., ``The Pfaffian-Grassmannian derived equivalence'', J. Algebraic Geom., 18 (2009), no. 2, 201-222. MR 2475813 (2010i:14069)
  • 9. Candelas, P., Davies, R., ``New Calabi-Yau manifolds with small Hodge numbers'', Fortschr. Phys., 58 (2010), no. 4-5, 383-466. MR 2662012
  • 10. Grayson, D., Stillman, M., ``Macaulay 2: A computer program designed to support computations in algebraic geometry and computer algebra''. Source and object code available from http://www.math.uiuc.edu/Macaulay2/.
  • 11. Griffiths, P., Harris, J., Principles of algebraic geometry, J. Wiley and Sons, New York, 1978. MR 507725 (80b:14001)
  • 12. Gritsenko, V., ``Irrationality of the moduli spaces of polarized abelian surfaces. With an appendix by the author and K. Hulek'' in Abelian varieties (Egloffstein, 1993), 63-84, de Gruyter, Berlin, 1995. MR 1336601 (96e:14022)
  • 13. Gritsenko, V., ``Irrationality of the moduli spaces of polarized abelian surfaces'', Internat. Math. Res. Notices (1994), no. 6, 235 ff., approx. 9 pp. (electronic). MR 1277050 (95c:14057)
  • 14. Gross, M., Pavanelli, S., ``A Calabi-Yau threefold with Brauer group $ (\mathbf{Z}/8\mathbf{Z})^2$'', Proc. Amer. Math. Soc. 136 (2008), 1-9. MR 2350382 (2008h:14039)
  • 15. Gross, M., Popescu, S., ``Equations of $ (1,d)$-polarized abelian surfaces'', Math. Ann. 310 (1998) 333-377. MR 1602020 (99d:14046)
  • 16. Gross, M., Popescu, S., ``The moduli space of $ (1,11)$-polarized abelian surfaces is unirational'', Compositio Math. 126, (2001), 1-23. MR 1827859 (2002c:14068)
  • 17. Gross, M., Popescu, S., ``Calabi-Yau 3-folds and moduli of abelian surfaces I'', Compositio Math. 127 (2001), 169-228. MR 1845899 (2002f:14057)
  • 18. Hori, K., Tong, D., ``Aspects of non-abelian gauge dynamics in two-dimensional $ {\mathcal N}=(2,2)$ theories'', J. High Energy Phys. (2007). MR 2318130 (2009d:81351)
  • 19. Hulek, K., Kahn, C., Weintraub, S., Moduli Spaces of Abelian Surfaces: Compactification, Degenerations, and Theta Functions, Walter de Gruyter 1993. MR 1257185 (95e:14034)
  • 20. Hulek, K., Sankaran, G., ``The Kodaira dimension of certain moduli spaces of abelian surfaces'', Compositio Math., 90 (1994) 1-35. MR 1266492 (95e:14035)
  • 21. Kuznetsov, A., ``Homological projective duality for Grassmannians of lines'', preprint, arXiv:math/0610957.
  • 22. Lange, H., Birkenhake, Ch., Complex abelian varieties, Springer-Verlag 1992. MR 1217487 (94j:14001)
  • 23. Melliez, F., Ranestad, K., ``Degenerations of $ (1,7)$-polarized abelian surfaces'', Math. Scand., 97 (2005), 161-187. MR 2191701 (2006i:14041)
  • 24. Mumford, D., ``On the equations defining abelian varieties'', Inv. Math., 1 (1966) 287-354. MR 0204427 (34:4269)
  • 25. Mumford, D., Abelian varieties, Oxford University Press, 1974. MR 0282985 (44:219)
  • 26. Rødland, E. A., ``The Pfaffian Calabi-Yau, its mirror, and their link to the Grassmannian $ G(2,7)$'', Comp. Math., 122 (2000), 135-149. MR 1775415 (2001h:14051)
  • 27. Popescu, S., On smooth surfaces of degree $ \ge 11$ in the projective fourspace, Ph.D. Thesis, Saarbücken, 1993.
  • 28. Semple, G., Roth, L., Algebraic Geometry, Chelsea 1937.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14K10, 14J32

Retrieve articles in all journals with MSC (2000): 14K10, 14J32


Additional Information

Mark Gross
Affiliation: Department of Mathematics, University of California, San Diego, 9500 Gilman Drive, La Jolla, California 92093-0112
Email: mgross@math.ucsd.edu

Sorin Popescu
Affiliation: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794-3651
Address at time of publication: Renaissance Technologies, 600 Route 25A, East Setauket, New York 11733
Email: sorin@rentec.com

DOI: https://doi.org/10.1090/S0002-9947-2011-05179-2
Received by editor(s): April 21, 2009
Received by editor(s) in revised form: August 4, 2009
Published electronically: January 28, 2011
Additional Notes: This work was partially supported by NSF grants DMS-0805328, DMS-0502070, DMS-0083361, and MSRI, Berkeley.
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society